Alert archive / Virginia / Flash Flood Watches in 2016

Flash Flood Watch 13, NWS Blacksburg, VA

September 30, 20169 counties in Virginia

NWS Blacksburg, VA issued this flash flood watch at Sep 30, 2016, 11:59 AM EDT for 9 counties in Virginia. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 30, 2016, 11:59 AM EDT (15:59 UTC)
Expired
Sep 30, 2016, 6:00 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Flood severity
None

Counties Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Covington, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

669 
WGUS61 KRNK 301559
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 AM EDT FRI SEP 30 2016

...CONCERN FOR FLASH FLOODING THIS AFTERNOON...

.THREE TO SEVEN INCHES OF RAIN HAS FALLEN OVER THE LAST 
24 HOURS ACROSS THE HIGHLANDS OF VIRGINIA AND PARTS OF THE
SOUTHERN SHENANDOAH VALLEY. PERIODS OF HEAVY RAIN WILL CONTINUE
THIS AFTERNOON WITH THE POTENTIAL FOR 1 TO 3 INCHES OF ADDITIONAL
RAINFALL. THIS RAINFALL IS THE RESULT OF THUNDERSTORMS WHICH
CONTINUE TO DEVELOP ALONG THE LEADING EDGE OF A LARGE AREA OF LOW
PRESSURE IN THE UPPER LEVELS OF THE ATMOSPHERE. 

VAZ019-020-023-024-034-035-302200-
/O.NEW.KRNK.FF.A.0013.160930T1559Z-160930T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...FINCASTLE...LEXINGTON...BUENA VISTA...BEDFORD...
AMHERST
1159 AM EDT FRI SEP 30 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL VIRGINIA...SOUTH 
  CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA...INCLUDING THE 
  FOLLOWING AREAS...IN CENTRAL VIRGINIA...AMHERST. IN SOUTH 
  CENTRAL VIRGINIA...BEDFORD. IN WEST CENTRAL VIRGINIA... 
  ALLEGHANY VA...BATH...BOTETOURT AND ROCKBRIDGE. 

* UNTIL 6 PM EDT THIS EVENING

* 3 TO 7 INCHES OF RAIN HAS ALREADY FALLEN ACROSS THE WATCH AREA
  DURING THE LAST 24 HOURS ENDING 11AM TODAY. AN ADDITIONAL 1 TO 3
  INCHES IS POSSIBLE THIS AFTERNOON.

* IF RAINFALL EXCEEDS 2 INCHES IN LESS THAN AN HOUR...FLASH
  FLOODING WILL BECOME LIKELY...RESULTING IN ROAD CLOSURES AND
  POTENTIAL FOR PROPERTY DAMAGE FOR THOSE THAT LIVE WITHIN A 
  FLOOD PLAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR FLASH
FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. REMEMBER...TURN
AROUND...DON'T DROWN! IF WATER COVERS THE ROAD...DO NOT DRIVE
THROUGH IT.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Sep 30, 7:26 AM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, Sep 30, 7:26 AM EDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
726 AM EDT Fri Sep 30 2016

.SYNOPSIS...
A strong upper level area of low pressure will remain just west of
the mountains today before slowly lifting to the north later
tonight into Saturday. This system will combine with a residual
stationary front across the region to produce periods of showers
and thunderstorms into late tonight. The low will move northeast,
away from the region, resulting in drier weather this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 AM EDT Friday...

Broken bands of heavy rain producing showers continue across the
west under the tail of a passing speed max and over the northeast
third with added low level convergence early this morning. Expect
this trend to persist through daybreak with main coverage likely
shifting into the northwest sections as multiple short band type
features merge. Then questions with added coverage through the day
as the upper low begins to shift back north while the jet aloft
remains strong over continued low level convergence espcly north
and east this afternoon. Will also have to watch for another band
to work north along the southern Blue Ridge this morning as
several solutions including the latest HRRR and 00z ECMWF paint
quite a bit of QPF extending north from the North Carolina
foothills into the west between 12-16z. This along a residual
convergence axis well to the south and eventually along the
eastward moving occluded front that will swing across the Blue
Ridge this afternoon. This along with some breaks and decent
instability southeast may allow one final heavier band of
shra/tsra to evolve across the north/east this afternoon given
strong veering with height and moist PWATS. However with
uncertainty wont hoist another watch at this point while allowing
the ongoing FFA to end with this package given only current
scattered nature to shra attm.

Otherwise again running with likely/cat pops today, except tapering
to chance heading into the southwest zones where will likely
remain in the dry slot aloft with limited added showers. Lowered
high temps a little under easterly flow and more clouds as
expecting a range from near 80 southeast to only the 60s far west.

Upper low should continue to trudge north toward the Ohio Valley
overnight allowing drier air aloft to gradually win out from
southwest to northeast behind the passing surface occluded
boundary. Think still decent coverage in the north/east during the
evening before showers fade late tonight with little focus
remaining. May even see some clearing work in from the southwest
after midnight so mostly chance pops tapering to spotty showers
northeast sections by dawn. Expect more clearing west to allow
temps to fall into the cool 40s in spots with overall low/mid 50s
elsewhere, except low 60s far east.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 305 AM EDT Friday...

Drying trend will continue over the weekend as the upper low
finally lifts farther north and weak high pressure slides in from
the west. May still have an isolated shower around early Saturday
over the north, otherwise cutting pops with more sunshine on tap
by the afternoon. Another spoke of energy looks to rotate around
the upper low Saturday night with this feature reaching the
western mountains later Sunday. Moisture quite limited with the
weak associated front but cant totally rule out an isolated shower
western slopes late Sunday into Sunday night. Otherwise expecting
mainly clear skies Saturday night and mainly sunny Sunday before
clouds invade the west late. High temps to remain mild under
west/southwest flow aloft with mostly 70s both Saturday and Sunday
and lows mostly 50s Saturday night given good radiational cooling
conditions.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 330 PM EDT Thursday...

The upper low will give way to ridging in the eastern US through the
early part of next week. This stall the approaching front and allow a
large area of high pressure to settle over New England and wedge down
the east side of the Appalachians. The big variable lies with the
potential track of TS Matthew as it is expected to turn north and move
up the Atlantic coast. The exact track of Matthew will determine how
much, if any, precipitation it can push into the region from the east
and how much overrunning precipitation will develop as it interacts
with the wedge. Right now, the most likely scenario is for some light
overrunning precipitation to develop by Tuesday and increase a bit into
Wednesday especially in the east, with any significant effects form
Matthew remaining to our east.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
As of 711 AM EDT Friday...

Variable but overall sub-VFR conditions will prevail this morning with
cigs fluctuating between MVFR and low end IFR at times. Best
coverage of showers/storms resulting in vsby restrictions look to
occur along the KBCB-KROA corridor this morning with weaker bands
elsewhere espcly around KLWB. Thus will include either a vicinity
or tempo mention with perhaps a brief prevailing group of lower
cigs/vsbys at these locations.

Uncertainty continues with the degree of added convective coverage
today with the upper low starting to retrograde while the
occluded boundary to the west shifts east and starts to cutoff
deeper moisture late. Models continue to focus showers and storms
across the northwest corridor through midday, then along and
north of a KLWB- KDAN line. Should see any IFR conditions slowly
improve to MVFR/VFR by midday/early afternoon though think places
like KROA/KLYH/KLWB will keep MVFR to the end of this taf period.
Will include more showers and storms given decent probability
during the afternoon in most locations with tapering of showers by
the evening as the main corridor of deeper lift slides north.

Extended aviation discussion...

A deep upper low will finally shift farther to the north by
Saturday and away from the region on Sunday. This should allow for
a gradual improvement in cigs after early sub-VFR Saturday with
widespread VFR Sunday as weak high pressure builds in. Looks like
overall VFR to then prevail into early next week outside of some
upslope low clouds Monday and perhaps along the Blue Ridge Tuesday
as another weak wedge develops under high pressure to the north.

&&

.HYDROLOGY...
As of 330 AM EDT Friday...

Overall convective bands have decreased in both coverage and
intensity across the north early this morning so letting the
watch go for now. Otherwise main concern again with the
redevelopment of heavier bands from the south/southeast through
the day as multiple areas of convergence pivot around the upper
low to the west. Likely looking at another inch or so of rainfall
on average across the north with locally higher amounts where
deeper convection mixes in. Also some concern along the Blue Ridge
through midday with possible very early morning redevelopment and
training as seen a few models. Given now saturated soil conditions
and elevated stream/creek levels will be easier for flooding or
flash flooding to develop while still appears most mainstem rivers
will stay below flood levels for now.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM...MBS
AVIATION...AMS/JH/WP
HYDROLOGY...WP
Hazardous weather outlook, Sep 30, 4:21 AM EDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 AM EDT FRI SEP 30 2016

NCZ001>004-018>020-VAZ007-009>018-022-032-WVZ042>044-010830-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ROANOKE-PATRICK-MERCER-SUMMERS-MONROE-
421 AM EDT FRI SEP 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

BANDS OF SHOWERS INCLUDING A FEW STRONGER THUNDERSTORMS COULD
RESULT IN VERY HEAVY RAINFALL CAPABLE OF PRODUCING ISOLATED
FLOODING INTO THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ033>035-043>047-058-059-010830-
ROCKINGHAM-CASWELL-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
421 AM EDT FRI SEP 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS CONTAINING ISOLATED LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE INTO THIS EVENING. IN
ADDITION...LOCALLY HEAVY RAINFALL COULD RESULT IN LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ019-020-023-024-WVZ507-508-010830-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
421 AM EDT FRI SEP 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ROUNDS OF SHOWERS AND STORMS MAY RESULT IN PERIODS OF HEAVY
RAINFALL. RAINFALL MAY BE ENOUGH TO PRODUCE LOCALIZED FLOODING OF
CREEKS AND STREAMS THROUGH LATE TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 30, 10:44 AM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1044 AM EDT FRI SEP 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND DMG     2 S COLLIERSTOWN        37.74N 79.58W
09/29/2016                   ROCKBRIDGE         VA   911 CALL CENTER

            TREE DOWN ON THE BLUEGRASS TRAIL

&&

JRUCKMAN
Local storm report, Sep 30, 10:50 AM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1050 AM EDT FRI SEP 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     3 N COLLIERSTOWN        37.81N 79.59W
09/29/2016                   ROCKBRIDGE         VA   911 CALL CENTER

            TREE DOWN ON BIG HILL RD.

&&

JRUCKMAN
Local storm report, Sep 30, 11:05 AM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1105 AM EDT FRI SEP 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             3 NE MADISON HEIGHTS    37.45N  79.10W
09/28/2016  E1.00 INCH       AMHERST            VA   POST OFFICE

&&

EVENT NUMBER RNK1601711

DS
Local storm report, Sep 30, 11:06 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1106 AM EDT FRI SEP 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 AM     TSTM WND DMG     5 WNW DANBURY           36.43N 80.29W
09/30/2016                   STOKES             NC   911 CALL CENTER

            TREE DOWN ON DAN GEORGE RD AT P EAST RD.

&&

JRUCKMAN
Local storm report, Sep 30, 11:32 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1132 AM EDT FRI SEP 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     4 ESE DEEP GAP          36.21N 81.45W
09/29/2016                   WILKES             NC   FIRE DEPT/RESCUE

            TREE DOWN ON HWY 421 NEAR WATAUGA COUNTY BORDER

&&

SK
Local storm report, Sep 30, 11:45 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 AM EDT FRI SEP 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     2 NNW NORTH WILKESBORO  36.20N 81.15W
09/30/2016                   WILKES             NC   911 CALL CENTER

            TREE DOWN ON GENTRY STREET

0330 AM     TSTM WND DMG     4 ENE BOOMER            36.10N 81.19W
09/30/2016                   WILKES             NC   911 CALL CENTER

            TREE DOWN ON CEMETERY RD IN MORAVIAN FALLS

0330 AM     TSTM WND DMG     5 ENE BOOMER            36.10N 81.16W
09/30/2016                   WILKES             NC   911 CALL CENTER

            TREE DOWN ON OLD FARMS RD IN MORAVIAN FALLS AREA

0335 AM     TSTM WND DMG     5 NNW NORTH WILKESBORO  36.24N 81.17W
09/30/2016                   WILKES             NC   911 CALL CENTER

            TREE DOWN ON ELLEDGE MILL ROAD IN MULBERRY AREA

&&

SK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 8:02 PM EDTSpecial Weather StatementRNKBland, Grayson, Wythe, City of Galax88 min
Sep 29, 8:21 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax3 hr
Sep 29, 8:24 PM EDTSpecial Weather StatementRNKRockbridge, City of Lexington51 min
Sep 29, 8:30 PM EDTAreal Flood AdvisoryRNKAlleghany, Bath, Bedford, Botetourt, Rockbridge, City of Buena Vista and 2 more4 hr
Sep 29, 8:30 PM EDTSpecial Weather StatementRNKCarroll, Montgomery, City of Radford60 min
Sep 29, 8:50 PM EDTFlash Flood WarningRNKCarroll, Floyd, Montgomery, Patrick, Pulaski, City of Radford4 hr
Sep 29, 9:49 PM EDTAreal Flood AdvisoryRNKCraig, Giles3 hr
Sep 29, 11:54 PM EDTAreal Flood AdvisoryRNKGrayson6 hr
Sep 30, 12:01 AM EDTAreal Flood AdvisoryRNKAlleghany, Bath, Bedford, Botetourt, City of Covington6 hr
Sep 30, 12:50 AM EDTSpecial Weather StatementRNKCity of Galax40 min
Sep 30, 4:01 AM EDTSpecial Weather StatementRNKGrayson29 min
Sep 30, 6:35 AM EDTSpecial Weather StatementRNKPatrick40 min
Sep 30, 6:58 AM EDTSevere Thunderstorm WarningRNKHenry, Patrick47 min
Sep 30, 7:39 AM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick66 min
Sep 30, 8:47 AM EDTSevere Thunderstorm WarningRNKBedford, Floyd, Franklin, Roanoke43 min
Sep 30, 9:24 AM EDTAreal Flood AdvisoryRNKBotetourt, Franklin, Roanoke, City of Roanoke, City of Salem3 hr
Sep 30, 10:27 AM EDTSpecial Weather StatementRNKFranklin63 min
Sep 30, 11:48 AM EDTAreal Flood AdvisoryRNKBedford, Franklin, Henry, Pittsylvania, City of Martinsville6 hr
Sep 30, 12:23 PM EDTAreal Flood AdvisoryRNKAlleghany, Bath, Bedford, Botetourt, Craig, Franklin and 7 more8 hr
Sep 30, 1:11 PM EDTSpecial Weather StatementRNKCity of Martinsville64 min
Sep 30, 3:02 PM EDTSpecial Weather StatementRNKCity of Lynchburg58 min
Sep 30, 3:32 PM EDTSpecial Weather StatementRNKHalifax58 min
Sep 30, 4:44 PM EDTSpecial Weather StatementRNKBedford46 min
Sep 30, 5:34 PM EDTSpecial Weather StatementRNKCharlotte56 min
Sep 30, 5:51 PM EDTAreal Flood AdvisoryRNKBedford, Franklin, Pittsylvania4 hr

Nearby

Flash Flood Watches in Virginia, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.